Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 183, NWS Shreveport, LA

May 14, 1997Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 14, 1997, 6:41 PM CDT for Cherokee County, Texas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1997, 6:41 PM CDT (23:41 UTC)
Expired
May 14, 1997, 7:45 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:55 PM CDTHail 0.88Gallatin, TX
May 14, 7:30 PM CDTThunderstorm Wind 60Gallatin, TX
May 14, 7:40 PM CDTHail 1Gallatin, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 142342 RRA
SVRSHV
TXC073-150045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT WED MAY 14 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...EASTERN CHEROKEE COUNTY
 
AT 637 PM...DOPPLER RADAR IN SHEVEPORT DETECTED A SEVERE THUNDERSTORM IN
EASTERN CHEROKEE COUNTY NEAR THE TOWN OF GALLATIN. THIS THUNDERSTORM
WILL LIKELY PRODUCE HAIL TO THE SIZE OF DIMES OR LARGER ALONG WITH
DAMAGING WINDS IN EXCESS OF 60 MPH AS IT MOVES TO THE EAST SOUTHEAST
NEAR 10 MPH.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE \STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
13/07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:52 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 14, 2:52 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT WED MAY 14 1997

ETA/NGM IN MORE SERIOUS ODDS WITH EACH OTHER THIS RUN. ETA WANTS TO
DRAW MSTR CONVERGENCE ALG FNT TDY AND FIRE CONVECTION BEFORE PUSHING
FNT TO SOUTH WHILE NGM WANTS TO PUSH FNT THRU...THEN DEVELOP A LOW
IN OK PANHANDLE AND BRING BNDRY BACK THRU AREA AS WARM FNT THU AFTN.
GIVEN LACK OF ACTIVITY SO FAR TDY AND AVN SOLN WHICH AGREES MORE WITH
NGM...WILL FOLLOW LATTER SCENARIO. SO BY THE TIME CAP BRKS...BNDRY INTO
SRN CWA WHERE ANY CONVECTION WILL BE CONFINED. GIVEN SHALLOW MSTR AND
WK DYNAMICS...ACTIVITY SCT AND NON-SVR. STEADILY INCREASING 850 MSTR
WILL SET THINGS UP FOR 2ND TRIP FNT WHICH WILL INTERACT WITH SHORT WAVE
MOVING ACRS IN NW FLOW THRU TX PANHANDLE THU MRNG. STG VV`S MAINLY NE
TX DURG AFTN WITH DIFLUENT UPR FLOW. THIS VORT WILL ONCE AGAIN PUSH FNT
TO SOUTH AS MORE ORGANIZED FLOW PTN CLRS AREA OUT ON FRI.
WHERE DO THESE FAN HIGH TEMPS CfOME FROM?? STAY FAIRLY CLOSE TO FWC.

SHV 61/82/63/79  1431      MLU 62/81/61/78  1221
VII

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.